Pennsylvania, 2008

Hail and Damaging Wind in Pennsylvania, June 10, 2008

June 10, 2008 · NWS CLE · 2 events in 1 county or zone

Low pressure was located over the northern Great Lakes. A trough of low pressure passed over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure was located over the northern Great Lakes. A trough of low pressure passed over the area. That, in combination with a warm and humid airmass over the area, caused showers and thunderstorms to develop. While many of the severe thunderstorms occurred throughout northern Ohio, some severe thunderstorms tracked into northwest Pennsylvania during the late overnight hours of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 10, 2:42 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 10, 2:42 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
342 AM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS OHIO AND NORTHWEST PENNSYLVANIA
TODAY...THEN MOVE OFF THE EAST COAST TONIGHT. HIGH PRESSURE WILL
MOVE OVER THE GREAT LAKES TONIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENTLY COLD FRONT STRETCHES FROM CENTRAL LOWER MICHIGAN TO A LOW
OVER WESTERN INDIANA. WAVE ON BOUNDARY HAS SLOWED THE FRONT. STILL
EXPECT FRONT TO BE EAST OF THE FORECAST AREA BY EARLY AFTERNOON.
SINCE FRONT SLIGHTLY SLOWER THAN ORIGINALLY FORECAST BUMPED TODAYS
TEMPS UP A DEGREE OR TWO. EXPECT SHOWERS AND TSRA TO SPREAD EAST
OVER THE ENTIRE AREA THIS MORNING...THEN GRADUALLY END FROM THE
WEST BY EARLY AFTERNOON AS FRONT MOVES EAST OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TSRA WILL BE EAST OF THE AREA BY THIS EVENING WITH A LARGE AREA OF
HIGH PRESSURE MOVING INTO THE GREAT LAKES AREA TONIGHT. DRY
CONDITIONS SHOULD PREVAIL THROUGH THE END OF THE WORK WEEK. MODELS
COMING INTO BETTER AGREEMENT MOVING WARM FRONT ACROSS AREA DURING
THE DAY FRIDAY...WITH THE COLD FRONT MOVING ACROSS THE FORECAST
AREA SATURDAY MORNING. GFS STILL A LITTLE FASTER THAN THE ECMWF ON
THE TIMING OF THE FRONT...BUT IN MUCH BETTER AGREEMENT THAN
YESTERDAYS RUN. FOR THE FORECAST WENT CHC POPS FRIDAY AFTERNOON
WITH THE BEST CHC FOR PRECIP FRIDAY NIGHT...WITH SOME LINGERING
SHOWERS SATURDAY MORNING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
WILL KEEP THIS SHORT WITH THUNDERSTORMS IN THE AREA.
THUNDERSTORMS SHOULD BE MOVING EAST OF THE AREA THROUGH SATURDAY
MORNING. THIS WILL ALLOW FOR SEASONAL TEMPERATURES FOR SUNDAY INTO
MONDAY AHEAD OF THE NEXT DISTURBANCE THAT WILL APPROACH. WILL GO
WITH A SLIGHT CHANCE OT THUNDERSTORMS AT THIS TIME FOR MONDAY INTO
MONDAY NIGHT.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS INDIANA AND
WESTERN OHIO AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS NORTHERN
OHIO THROUGH THE MORNING. IT SHOULD CLEAR THE ERI AND YNG AREAS BY
EARLY AFTERNOON. WILL HAVE TO WATCH FOR SOME LIGHT FOG FOR
CAK...ERI AND YNG UP UNTIL THE THUNDERSTORMS ARRIVE. DONT THINK IT
WILL GET TO MVFR VISIBILITIES.

OUTLOOK...MAINLY VFR CONDITIONS WEDNESDAY AND THURSDAY AS HIGH
PRESSURE MOVES ACROSS THE GREAT LAKES. FRIDAY EVENING ANOTHER COLD
FRONT WILL MOVE THROUGH AND LIKELY BRING A BRIEF PERIOD OF MVFR
CONDITIONS AND SCATTERED THUNDERSTORMS.

&&

.MARINE...
COLD FRONT IS EXPECTED TO MOVE ACROSS THE LAKE TODAY WITH SOME GUSTY
WESTERLY WINDS IN ITS WAKE FOR A FEW HOURS. OTHERWISE HIGH PRESSURE
WILL BUILD OVER OHIO WITH WINDS EVENTUALLY AROUND TO THE EAST AND
NORTHEAST FOR WEDNESDAY INTO THURSDAY. WINDS WILL BECOME SOUTHERLY
FOR THURSDAY INTO FRIDAY AS THE NEXT STORM SYSTEM APPROACHES FOR
FRIDAY NIGHT INTO SATURDAY WHEN THUNDERSTORM CHANCES INCREASE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...ADAMS/OUDEMAN
Hazardous weather outlook, Jun 9, 10:33 PM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1133 PM EDT MON JUN 9 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-110345-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1133 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE MAY BE A THREAT OF STRONG DAMAGING WINDS THROUGH TUESDAY
MORNING AS A LINE OF THUNDERSTORMS MOVES EAST ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Jun 9, 11:58 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1258 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     WATERVILLE              41.50N 83.73W
06/09/2008                   LUCAS              OH   TRAINED SPOTTER

            VERY LARGE LIMB DOWN ESTIMATED WIND UP TO 60 MPH.

0705 PM     TSTM WND GST     FOSTORIA                41.16N 83.41W
06/09/2008  E65.00 MPH       SENECA             OH   AMATEUR RADIO

0730 PM     TSTM WND GST     2 SE PLYMOUTH           40.97N 82.64W
06/09/2008  E60.00 MPH       RICHLAND           OH   TRAINED SPOTTER

0735 PM     TSTM WND DMG     5 NNE GENOA             41.59N 83.32W
06/09/2008                   OTTAWA             OH   TRAINED SPOTTER

            LARGE TREE DOWN NEAR MARTIN.

0735 PM     TSTM WND DMG     SYLVANIA                41.71N 83.71W
06/09/2008                   LUCAS              OH   EMERGENCY MNGR

            DOZENS OF TREES DOWN AND MANY ON HOMES.

0735 PM     TSTM WND DMG     BETTSVILLE              41.24N 83.23W
06/09/2008                   SENECA             OH   TRAINED SPOTTER

            ROOF OFF BARN.

0735 PM     TSTM WND DMG     FREMONT                 41.35N 83.11W
06/09/2008                   SANDUSKY           OH   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN.

0739 PM     TSTM WND GST     OAK HARBOR              41.51N 83.15W
06/09/2008  E60.00 MPH       OTTAWA             OH   TRAINED SPOTTER

0742 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
06/09/2008                   LUCAS              OH   TRAINED SPOTTER

            SEVERAL LIMBS DOWN.

0745 PM     TSTM WND DMG     ARCADIA                 41.11N 83.51W
06/09/2008                   HANCOCK            OH   LAW ENFORCEMENT

            BARN DESTROYED AND MANY TREES UPROOTED.

0755 PM     TSTM WND DMG     SHELBY                  40.88N 82.66W
06/09/2008                   RICHLAND           OH   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN.

0800 PM     TSTM WND DMG     5 W NEW LONDON          41.08N 82.50W
06/09/2008                   HURON              OH   AMATEUR RADIO

            LARGE TREE DOWN.

0810 PM     TSTM WND DMG     GRAFTON                 41.28N 82.03W
06/09/2008                   LORAIN             OH   AMATEUR RADIO

            TREE DOWN.

0810 PM     TSTM WND DMG     LAGRANGE                41.24N 82.12W
06/09/2008                   LORAIN             OH   LAW ENFORCEMENT

            TREE DOWN.

0810 PM     TSTM WND DMG     LORAIN                  41.44N 82.18W
06/09/2008                   LORAIN             OH   LAW ENFORCEMENT

            TREE DOWN.

0812 PM     TSTM WND DMG     7 S NORWALK             41.14N 82.61W
06/09/2008                   HURON              OH   AMATEUR RADIO

            TEN INCH DIAMETER TREE DOWN.

0822 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
06/09/2008                   HURON              OH   AMATEUR RADIO

            COUPLE OF LARGE TREES DOWN AN MANY POLES.

0824 PM     TSTM WND DMG     OLMSTED FALLS           41.37N 81.90W
06/09/2008                   CUYAHOGA           OH   TRAINED SPOTTER

            SEVERAL TREES DWON.

0825 PM     TSTM WND DMG     3 W BRUNSWICK           41.25N 81.88W
06/09/2008                   MEDINA             OH   LAW ENFORCEMENT

            TREE DOWN.

0833 PM     TSTM WND DMG     MEDINA                  41.14N 81.87W
06/09/2008                   MEDINA             OH   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0859 PM     HAIL             CLEVELAND               41.48N 81.68W
06/09/2008  E0.88 INCH       CUYAHOGA           OH   PUBLIC

            A FEW TREES DWON.

0916 PM     TSTM WND DMG     MENTOR                  41.69N 81.33W
06/09/2008                   LAKE               OH   AMATEUR RADIO

            LARGE LIMBS DOWN.

0945 PM     TSTM WND DMG     JEFFERSON               41.74N 80.77W
06/09/2008                   ASHTABULA          OH   PUBLIC

            LARGE LIMBS DOWN.

0945 PM     TSTM WND GST     ORWELL                  41.54N 80.86W
06/09/2008  E60.00 MPH       ASHTABULA          OH   TRAINED SPOTTER

            LARGE TREE DOWN.

&&

KIELTYKA
Local storm report, Jun 10, 3:55 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
455 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     MILAN                   41.29N 82.60W
06/10/2008                   ERIE               OH   LAW ENFORCEMENT

            COUPLE OF TREES DOWN.

&&

KIELTYKA

The radar

The Buffalo radar (KBUF), 151 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Erie

When
June 10, 5:56 AM EST
Where
Erie County, Waterford
Measured
0.75 in hail
Reported by
Public
Coordinates
41.950, -79.980

Thunderstorm Wind, Erie

When
June 10, 6:14 AM EST
Where
Erie County, 7 mi SE of Erie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.048, -79.984

Several trees were reported down. The trained observer estimated wind gusts to be around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114392, 114394.